Taking omeprazole with Prednisone?

Hi folks. I had a question. I started Prednisone a few weeks back and the doc prescribed me Omeprazole as well. When I take that stuff, I have the worst stomache issues ever, cramps, bloating, and more. Do I NEED to take the omeprazole with the prednisone or can people take prednisone without the acid medication?

Thank you.

Report post

4 replies. Join the discussion

Well I was put on Omeprazole for a while to deal with the horrible intense acid-reflux and heartburn i was getting from my dose of pred....even at a low dose 5 or even less i still get horrible gas\belching and even Diarrhea{but that could be the Cytoxan I am on causing that} but now i take Protonix which is quite expensive if you have no insurance like myself...it works really well for the reflux\heartburn thing....but i still get some here and there even on just 3mgs of pred at the moment...but other than that i have had no real bad side-effects and it has all but eliminated the reflux and burning....but you can take pred without an acid reducer if it is not causing you problems...i was on it more than 6 months before my stomach issues even started...but the pred can cause ulcers.....hope this helps....

Report post

Dear Friend,
Because steroids (in this case, prednisolone) can cause gastritis, and several other stomach-related adverse effects, doctors often prescribe anti-acid medication such as Omeprazole alongwith.
Omeprazole, normally, does not cause the symptoms you report. It may even be prescribed to some patients that have these symptoms!
In your case:
1. You may not, individually, be 'tolerating' either the Omeprazole, the steroid, or any other medication you might have been prescribed alongwith.
2. You need to talk to your doctor again; ask for substitutes for Omeprazole. There are a few.

Report post

I have taken steroids for anaphylaxsis and my son is on them for NS. I can tolerate high doses without reflux meds for atleast 2 weeks but he can't. I guess it is just an individual response. However if ur treatment plan requires you to take the steroids for a long period then I would advise that u stay on either Omeprazole or an alternative.

Report post

Sorry to hear you're having trouble with those meds. I take both of them every day and have never had a problem, other than that the prednisone ,makes my sugar go high, so I'm being weaned off it.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Discussion topics

Community leaders